Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 34, NWS Norman, OK

April 26, 1999Caddo County, Canadian County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 26, 1999, 8:03 PM CDT for Caddo County, Canadian County, Oklahoma. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 1999, 8:03 PM CDT (01:03 UTC)
Expired
Apr 26, 1999, 8:35 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Caddo County, OK, Canadian County, OK

The radar

The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:05 PM CDTHail 2.75Hinton, OKHail was reported near the intersection of Highway 281 and Interstate 40.
Apr 26, 8:27 PM CDTHail 1Niles, OK
Apr 26, 8:35 PM CDTHail 1.75Niles, OK
Apr 26, 8:40 PM CDTHail 1Cogar, OK
Apr 26, 8:45 PM CDTHail 1.75Cogar, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 270104 RRA
TOROKC
OKC015-017-270135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT MON APR 26 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CADDO COUNTY IN SOUTHWESTERN OKLAHOMA
  SOUTHWESTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 835 PM CDT

* AT 800 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 NORTH OF HINTON... MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HINTON AT 800 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

SC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:30 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 26, 3:30 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON APR 26 1999

MESONET INDICATES NUMEROUS BOUNDARIES OVER THE STATE WHICH WILL ACT
AS TRIGGERS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON INTO EARLY
EVENING. MAIN OUTFLOW BOUNDARY RUNS FROM FREEDOM TO TALOGA TO BINGER
THEN EAST TO NORMAN TO SEMINOLE. AIR TO THE NORTH AND EAST OF
BOUNDARY APPEARS TO HAVE RECOVERED LESS DURING THE DAY SINCE RAIN
OCCURRED INTO EARLY AFTERNOON OVER NORTH CENTRAL ZONES. A SECOND
BOUNDARY RUNS FROM CHICASHA TO DUNCAN TO WAURIKA WHICH HAS A WEAK
DRYLINE TYPE APPEARANCE. BEST CELLS APPEAR TO BE FIRING NEAR TRIPLE
POINT OF DRYLINE AND OUTFLOW BOUNDARY. FEEL ANY CONVECTION WILL
BRING MAINLY A HAIL THREAT WITH GUSTY WINDS A SECONDARY THREAT.
CELLS WILL DIMINISH AT SUNSET.

OTHERWISE...MODELS ARE FAIRLY SIMILAR IN SHORT TERM WITH MOVING
SURFACE LOW FROM OKLAHOMA SLOWLY INTO MISSOURI AND STALLING THERE.
SHORT WAVE RIDGE ALOFT BUILDS IN BEHIND CURRENT SHORTWAVE RESULTING
IN WEAK SURFACE RIDGING OVER THE STATE...MAKING FOR A SETTLED TWO
DAY PERIOD.

IN EXTENDED...MRF/CANADIAN/ECMWF KEEP NEXT CUTOFF JUST WEST WITH
HINT OF UPPER DIFLUENT/POSSIBLY DIVERGENT FLOW OVER OR JUST TO THE
WEST OF CWA. UNCERTAIN ABOUT HOW MUCH MOISTURE WILL BE AVAILABLE FOR
PRECIP IN THE EXTENDED SINCE MODELS INDICATE LARGE SURFACE HIGH WILL
TEND TO KEEP EAST TO SOUTHEAST RECYCLED FLOW IN LOWER LAYERS.  KEPT
A CHANCE OF PRECIP IN THE EXTENDED EACH DAY. WITH LITTLE TEMPERATURE
CHANGE.

33 / D FLOYD

.OUN...
OK...NONE
TX...NONE.

In the hours before

Local storm report, Apr 26, 6:28 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT MON APR 26 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    3 S MAUD                  OK   FLOODING
04/26/99   SEMINOLE                       HWY 9A FLOODED.

0600 PM    WEWOKA                    OK   FLOODING
04/26/99   SEMINOLE                       SPORTSMAN LAKE ROAD FLOODED

0614 PM    5 SW ALWOOD               OK   .75 INCH HAIL
04/26/99   HUGHES

0505 PM    3 SW PURCELL              OK   .75 INCH HAIL
04/26/99   MCCLAIN

0520 PM    3 W PURCELL               OK   .75 INCH HAIL
04/26/99   MCCLAIN

0605 PM    4 S SASAKWA               OK   1.75 INCH HAIL
04/26/99   SEMINOLE

0535 PM    2 S LEXINGTON             OK   1.00 INCH HAIL
04/26/99   CLEVELAND

J
Local storm report, Apr 26, 6:28 PM CDT, 1 hour 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT MON APR 26 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    3 S MAUD                  OK   FLOODING
04/26/99   SEMINOLE                       HWY 9A FLOODED.

0600 PM    WEWOKA                    OK   FLOODING
04/26/99   SEMINOLE                       SPORTSMAN LAKE ROAD FLOODED

0614 PM    5 SW ALWOOD               OK   .75 INCH HAIL
04/26/99   HUGHES

0505 PM    3 SW PURCELL              OK   .75 INCH HAIL
04/26/99   MCCLAIN

0520 PM    3 W PURCELL               OK   .75 INCH HAIL
04/26/99   MCCLAIN

0605 PM    4 S SASAKWA               OK   1.75 INCH HAIL
04/26/99   SEMINOLE

0535 PM    2 S LEXINGTON             OK   1.00 INCH HAIL
04/26/99   CLEVELAND

J
Local storm report, Apr 26, 7:10 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT MON APR 26 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    14 N CHESTER              OK   .88 INCH HAIL
04/26/99   MAJOR

0713 PM    8 NNW WATONGA             OK   1.75 INCH HAIL
04/26/99   BLAINE

J
Local storm report, Apr 26, 7:10 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT MON APR 26 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    14 N CHESTER              OK   .88 INCH HAIL
04/26/99   MAJOR

0713 PM    8 NNW WATONGA             OK   1.75 INCH HAIL
04/26/99   BLAINE

J
Local storm report, Apr 26, 7:46 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT MON APR 26 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0741 PM    4 S WATONGA               OK   .88 INCH HAIL
04/26/99   BLAINE

0740 PM    GEARY                     OK   .75 INCH HAIL
04/26/99   BLAINE

0750 PM    4 NE GEARY                OK   .88 INCH HAIL
04/26/99   BLAINE

J
Local storm report, Apr 26, 7:46 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT MON APR 26 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0741 PM    4 S WATONGA               OK   .88 INCH HAIL
04/26/99   BLAINE

0740 PM    GEARY                     OK   .75 INCH HAIL
04/26/99   BLAINE

0750 PM    4 NE GEARY                OK   .88 INCH HAIL
04/26/99   BLAINE

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:04 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Apr 26, 7:30 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher45 min
Apr 26, 7:53 PM CDTSevere Thunderstorm WarningOUNBlaine37 min
Apr 26, 8:31 PM CDTTornado WarningOUNCaddo, Canadian29 min
Apr 26, 8:44 PM CDTSevere Thunderstorm WarningOUNGrady46 min
Apr 26, 8:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa39 min
Apr 26, 8:58 PM CDTTornado WarningOUNCaddo32 min
Apr 26, 9:22 PM CDTSevere Thunderstorm WarningOUNGrady33 min
Apr 26, 9:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant65 min
Apr 26, 9:53 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens57 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.